Texas, 2023

High Wind in Texas, February 19, 2023

February 19, 2023 · NWS MAF · 1 event in 1 county or zone

A compact shortwave trough brought sustained westerly high winds across the higher elevations of the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A compact shortwave trough brought sustained westerly high winds across the higher elevations of the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 19, 2:55 PM CST, 43 minutes earlier.

Area forecast discussion, Feb 19, 2:55 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 PM CST Sun Feb 19 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 250 PM CST Sun Feb 19 2023

A band of light rain continues its northward progression this
afternoon, currently extending west-southwestward from the northern
Permian Basin down toward the Guadalupe Mountains. Rainfall amounts
thus far have been on the order of a few hundredths of an inch at
most, though orographically enhanced higher totals may be possible
in the Guadalupe Mountains through the remainder of the afternoon.
Also of concern in the Guadalupe and Delaware Mountains are high
winds associated with a passing midlevel jet maxima. While
observations are sparse, guidance continues to indicate the
development of a mountain wave signature this afternoon, thus the
High Wind Warning remains in effect through late this evening. While
the strongest gusts to around 70mph are expected to be across the
mountains (and especially toward the ridgetops), sub-advisory level
gusty winds are also possible through early this evening across the
Southeast New Mexico Plains.

The aforementioned band of precipitation will move out of the
region by early evening, with lingering cloud cover and continued
downsloping southwesterly flow yielding a mild night overnight.
Lows tonight will only drop into the upper 40s and lower 50s
across the area, well above normal for this time of year. And,
speaking of above normal temperatures, Monday will feel more like
a day in early April than late February, as substantial downslope
warming sends temperatures into the 70s and lower 80s for all but
the higher terrain, where middle to upper 60s are expected. High
clouds will linger across the region limiting insolation somewhat,
but not enough to make a big difference in temperatures. Winds
will also ramp up across the Guadalupe and Delaware Mountains
Monday afternoon, marking the beginning of what looks to be a
rather prolonged high wind event across that area through midweek,
with only a few brief lulls during the overnight hours. The
increase in winds can be attributed to a strong jet moving over
the region ahead of an approaching trough, which on Monday, will
still be churning off the coast of Baja. The slow-moving nature of
this trough and presence (and later intensification) of its
attendant jet will be the driving force behind the upcoming windy
period, which will be discussed further in the Long Term
Discussion below. Heading into Monday night, mild temperatures
will continue with little change to antecedent conditions, with
lows once again in the 40s and lower 50s region-wide.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 250 PM CST Sun Feb 19 2023

On Tuesday, we will see increasing southwesterly flow aloft ahead
of the next approaching storm system which will be located over
the Baja Del Norte. High temperatures will soar into the upper 70s
west to lower 80s east which will make it feel more like April
than February. A Strengthening mid-level jet will stretch from far
West TX through the N Permian Basin Tuesday afternoon where
breezy to windy conditions are expected to develop. Another bout
of high winds is expected through Guadalupe Pass through Tuesday
evening. Meanwhile, large scale lift assocd with the approaching
shrtwv trough will arrive late Tuesday night into Wednesday
morning. This will result in increasing rain chances from W-E as
the trough axis passes over the area. Rainfall amounts are still
looking rather light with less than 0.10" expected in most
locations. Altho, there could be a thunderstorm or two across the
eastern Permian Basin where mid- lvl lapse rates will be steepest.

As one trough departs, another 500 mb trough will develop across
Intermountain West on Wednesday. This trough will be much more
broad, but a potent mid-lvl jet will develop across the S Plains
as the 500 hpa hght gradient tightens throughout the day. Westerly
winds are expected to ramp up across the region by Wednesday
afternoon, especially across the mountains and surrounding plains.
Much of southeast New Mexico, the Upper Trans Pecos and higher
terrain of West TX will likely experience high winds w/gusts >60
mph. Further east into the Permian Basin, winds will be a slightly
lower, but still gusting over 50 mph. Much of the region will see
widespread blowing dust Wednesday afternoon and evening. Wind
speeds will slowly diminish into Thursday morning as a Pacific
cold front passes through the region.

Temperatures will cool slightly on Thursday with the passage of a
weak cold front, but still remain above normal. By next weekend, we
will see temperatures rebounding to well above normal as troughing
off the coast of CA induces southwesterly flow aloft. This trough
will eventually arrive sometime late Sunday into Monday, bringing
our next chance of precipitation, but most likely more strong winds.

-Salerno

&&

.AVIATION...
(18Z TAFS)
Issued at 1148 AM CST Sun Feb 19 2023

VFR conditions will prevail the next 24 hours. A band of light
rain is moving northward across the area, thus have included RA
mention for MAF, INK, and HOB early in the period. Westerly to
southwesterly winds may become elevated and at least
intermittently gusty this afternoon, especially at CNM/HOB,
before gusts diminish between 00Z-06Z tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               50  81  50  81 /   0   0   0   0
Carlsbad                 51  73  50  73 /  20   0   0  10
Dryden                   46  81  51  83 /   0   0   0   0
Fort Stockton            47  81  51  83 /   0   0   0  10
Guadalupe Pass           46  64  48  63 /  20   0   0  20
Hobbs                    49  73  47  73 /  30   0   0   0
Marfa                    33  73  40  72 /   0   0   0  10
Midland Intl Airport     49  78  50  80 /   0   0   0   0
Odessa                   48  78  51  79 /   0   0   0   0
Wink                     45  78  49  78 /  10   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until midnight CST /11 PM MST/ tonight for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     High Wind Watch from Monday afternoon through Wednesday evening
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

NM...High Wind Warning until 11 PM MST this evening for Guadalupe
     Mountains of Eddy County.

     High Wind Watch from Monday morning through Wednesday evening
     for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...84
LONG TERM....24
AVIATION...84
Hazardous weather outlook, Feb 19, 1:49 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
149 PM CST Sun Feb 19 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-201015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
149 PM CST Sun Feb 19 2023 /1249 PM MST Sun Feb 19 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A High Wind Warning remains in effect this afternoon and evening
for the Guadalupe and Delaware Mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A High Wind Watch remains in effect Monday afternoon through
Wednesday evening for the Guadalupe and Delaware Mountains.

Strong winds and widespread blowing dust are likely areawide
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
February 19, 3:38 PM CST to 7:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083297.